Chemotherapy Drugs May Induce Severe Impairment in CMT Patients, Study Shows

Chemotherapy Drugs May Induce Severe Impairment in CMT Patients, Study Shows

Diagnosis of Charcot-Marie-Tooth disease and other neuropathies is essential to prevent severe, life-threatening complications that may arise from the use of chemotherapy drugs, a study published in the journal Acta Oncologica highlights.

Some compounds that are commonly used to fight cancers can induce chemotherapy-induced peripheral neuropathy (CIPN). This is a well-recognized side effect of these treatments that mainly affects the sensory nerves.

For patients with pre-existing hereditary or acquired neuropathies, CIPN may lead to severe and irreversible neurological deficits. This underscores the need for improved awareness on the prevalence of neuropathies and their relation with CIPN.

In the study “Antineoplastic agents exacerbating Charcot Marie tooth disease: red flags to avoid permanent disability” researchers evaluated the prevalence and clinical features of CIPN in CMT patients.

“The aim of this report is to raise the attention of oncologists to the risk of exacerbating severe irreversible peripheral neuropathies in patients with undiagnosed CMT disease,” the researchers stated.

The team analyzed clinical data from the OncoNeuroTox database, which comprises information on patients who received oncological treatment in institutes from the Ile-de-France region, in France, and presented neurological complications.

They found that from 2010 to 2016 a total of 428 patients reported developing CIPN; 8 (1.9 percent) had CMT.

All the patients had a personal or familial history of hereditary neuropathy, but only one patient had a genetic analysis that confirmed CMT1 diagnosis before initiating chemotherapy. The remaining seven patients were diagnosed with the disease only after acute clinical deterioration was triggered by the chemotherapy.

They all received neurotoxic compounds-based therapies, which included taxanes (three patients) and vinca alkaloids (five patients) either alone or in combination with platinum compounds. The treatment resulted in major physical disability, as two of the patients were unable to walk and five required uni- or bilateral support.

CIPN was characterized by sensory-motor deficits that affected the four limbs in seven patients. Sensory symptoms included numbness and burning sensation in the extremities, with two patients reporting severe neuropathic pain. Analysis of the nerve cells conditions revealed that all patients showed reduced myelin or structural damage.

“The occurrence of CIPN prompted in all cases the discontinuation of the compound involved in acute toxicity,” the researchers said. “Despite drug discontinuation, four patients remained moderately to severely disabled.”

These findings highlight the importance of identifying signs of CMT before administering neurotoxic agents. Although this may be a challenge, it is of great importance given the severe, irreversible effects.

The researchers propose the use of a self-reporting checklist to help unmask signs of undiagnosed CMT before the administration of these anti-cancer compounds. It includes the following questions:

  • Have you had (or do you still have)?
    • Feet deformity;
    • Calf muscle atrophy;
    • Frequent falls since childhood, or difficulties in running or jumping that prevented performing sports;
    • Weakness in lower limbs that affect the ability to walk;
    • Long-standing numbness or burning sensation in the limbs;
    • Frequent ankle sprains;
    • Scoliosis needing intervention;
  • Have you a blood relative with any of the previous complaints?

If the patient answers “yes” to three or more of those questions, a referral to a neurologist should be proposed to conduct a more detailed analysis to exclude the existence of undiagnosed CMT, researchers suggested.

“Effective strategies to screen and identify patients potentially bearing hereditary neuropathies are needed to prevent undiagnosed CMT patients from developing these disabling and potentially life-threatening complications,” they concluded.

Leave a Comment

Your email address will not be published. Required fields are marked *